Create Account | Sign In: Author or Forum

Search Symptoms

Category: Family Medicine | Nursing | Pediatrics | Journal

Back to Journal Articles

Alternative Medicine Tied to Adverse Events in Children

Last Updated: December 29, 2010.

The use of complementary and alternative medicine among children is associated with significant morbidity and mortality, according to a study published online Dec. 22 in the Archives of Disease in Childhood.

WEDNESDAY, Dec. 29 (HealthDay News) -- The use of complementary and alternative medicine (CAM) among children is associated with significant morbidity and mortality, according to a study published online Dec. 22 in the Archives of Disease in Childhood.

Alissa Lim, M.D., of the Royal Children's Hospital in Melbourne, Australia, and colleagues conducted an active surveillance study of adverse events associated with the use of CAM reported to the Australian Paediatric Surveillance Unit between January 2001 and December 2003.

The investigators identified 39 reports of adverse events associated with CAM use, including four deaths. Mortality was associated with the failure of patients to use conventional medicine in favor of a CAM therapy. The investigators identified several other areas of concern, including risks related to medication changes made by CAM practitioners and significant risks associated with dietary restriction.

"The diversity of reports received demonstrates the difficulty of monitoring this area given the range of CAM therapies and different adverse outcomes," the authors write. "General surveillance for CAM adverse effects as in this study and reporting adverse drug reactions for medicinal CAM may be helpful in continuing to identify specific areas of concern."

Abstract
Full Text (subscription or payment may be required)